Management of diarrhea induced by epidermal growth factor receptor tyrosine kinase inhibitors
Keywords: non-small-cell lung cancer, epidermal growth factor receptor, tyrosine kinase inhibitors, adverse events, diarrhea management
AbstractTreatment for non-small-cell lung cancer (nsclc) is moving away from traditional chemotherapy toward personalized medicine. The reversible tyrosine kinase inhibitors (tkis) erlotinib and gefitinib were developed to target the epidermal growth factor receptor (egfr). Afatinib, an irreversible ErbB family blocker, was developed to block egfr (ErbB1), human epidermal growth factor receptor 2 (ErbB2), and ErbB4 signalling, and transphosphorylation of ErbB3. All of the foregoing agents are efficacious in treating nsclc, and their adverse event profile is different from that of chemotherapy. Two of the most common adverse events with egfr tkis are rash and diarrhea. Here, we focus on diarrhea. The key to successful management of diarrhea is to treat early and aggressively using patient education, diet, and antidiarrheal medications such as loperamide. We also present strategies for the effective assessment and management of egfr tki–induced diarrhea.
How to Cite
Hirsh, V., Blais, N., Burkes, R., Verma, S., & Croitoru, K. (2014). Management of diarrhea induced by epidermal growth factor receptor tyrosine kinase inhibitors. Current Oncology, 21(6), 329-336. https://doi.org/10.3747/co.21.2241